Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 39, NWS Pittsburgh, PA

July 2, 2018Butler County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 2, 2018, 6:23 PM EDT for Butler County, Pennsylvania. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2018, 6:23 PM EDT (22:23 UTC)
Expired
Jul 2, 2018, 8:30 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Butler County, PA

The radar

The Pittsburgh radar (KPBZ), 28 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 7:30 PM EDTFLASH FLOOD1 Ne Zelienople, PANUMEROUS ROADS CLOSED THROUGHOUT THE TOWN OF ZELIENOPLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
774 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1177 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WGUS51 KPBZ 022223
FFWPBZ
PAC019-030030-
/O.NEW.KPBZ.FF.W.0039.180702T2223Z-180703T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
623 PM EDT MON JUL 2 2018

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Western Butler County in west central Pennsylvania...

* Until 830 PM EDT.

* At 623 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... Up to 2 inches.

  ADDITIONAL RAINFALL...Up to 1/2 inch.

* Some locations that may experience flooding include...
  Zelienople...                     Harmony...

This includes  Interstate 79 in Pennsylvania between mile markers 55
and 60.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Act quickly and move to higher ground now.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4075 8010 4075 8015 4078 8016 4082 8016
      4082 8010

$$
1 follow-up statement
124 
WGUS71 KPBZ 030004
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
804 PM EDT MON JUL 2 2018

PAC019-030030-
/O.CON.KPBZ.FF.W.0039.000000T0000Z-180703T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Butler PA-
804 PM EDT MON JUL 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
WESTERN BUTLER COUNTY...

At 803 PM EDT, radar indicated heavy rain in the warned area had 
ended, but runoff continues. 

FLASH FLOODING...     occurring.

ESTIMATED RAINFALL... up to 2 inches.

Some locations that may experience flooding include...
Zelienople...                     Harmony...

This includes  Interstate 79 in Pennsylvania between mile markers 55
and 60.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Act quickly and move to higher ground now.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4075 8010 4075 8015 4078 8016 4082 8016
      4082 8010

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:06 PM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 2, 2:06 PM EDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
206 PM EDT Mon Jul 2 2018

.SYNOPSIS...
Hot weather persists through Thursday. Scattered storms are
forecast each day, but no day will be a wash out. The best
chance of widespread rainfall arrives Friday. Cooler and less
humid this weekend.

&&

.NEAR TERM /THROUGH TUESDAY/...
Aerial coverage of showers and thunderstorms will increase
through the afternoon hours as outflow boundaries interact with
an unstable atmosphere. MUCAPES will increase over areas that
were under clouds most of the morning as small window of
clearing is moving in from the southwest. Likely pop numbers
still look good given latest 3KM NAM and HRRR.

Main concern this afternoon and evening is flash flooding and
damaging winds /wet microbursts/. The freezing level is above
14KFT while the -20C isotherm is north of 24KFT so hail is not
a concern. WPC has much of the region in a slight risk for
excessive rainfall. The heavy rain attribute was added to the
weather grids to raise awareness for potential downpours. Latest
day 1 convective outlook has slight risk just touching the
northeastern corner of Jefferson county PA. This looks good
given DCAPEs analysis.

Convection will wane around 2Z owing to a muggy night. It will
be repeat Tuesday as the lake breeze will fire off more showers
and storms by midday. With little change in the atmosphere,
hazards remain the same as today. Low level lapse rates off
BUFR soundings remain impressive in the lowest 6kft. If storms
get going would not be surprised to see pops trend higher with
later updates.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Isolated storms will wane with sunset that will lead to another
muggy overnight with min_t values near 70F. Independence day
southeast winds and associated orographic lift interacting with
rich low level moisture will be the primary driver in scattered
thunderstorms Wednesday morning for areas mainly north and east
of I-76. As the H7 anticyclone builds overhead, this will put a
lid on thunderstorm initiation across much of the region. This
is good news given all of the holiday events ongoing. Outflow
boundaries will be the trigger for any convection. There should
be enough flow in the boundary layer from the southeast to
offset a lake breeze.

A quiet yet still muggy Wednesday night has it has been the past
several days. Temperatures were a blend of the consensus raw,
bias-corrected consensus mos, and superblend.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Highlights:
- Active weather Thursday and Friday
- Heat Wave ends Thursday
- Cooler and lower humidity this weekend

We remain on the periphery of the mid level anticyclone
Thursday. NCEP chain wants to advect steeper H7-H5 lapse rates
into the Ohio Valley Thursday. This could be mean a severe
weather threat given amount of moisture present and a surface
boundary over western Ohio and southern New York. For now, will
keep chance numbers and refine as we get closer.

As been stressed the past few days, Friday appears to be the
best day for widespread measurable rainfall and potentially an
organized severe weather threat. Baroclinic zone drops south
from the Great Lakes during the midday hours. If the timing gets
pushed back, confidence will be higher in severe thunderstorms
that could produce damaging winds. With peak heating hour timing
across the southern 1/3rd of the county warning, best shot
exists south of I-70. Nonetheless, likely pops were maintained
area wide Friday.

As for high water potential, potential is non-zero especially
Thursday. Propagation vectors do pick up around 25 kts, so it
would be who gets hit repeatedly Thursday and Friday?

After the boundary pushes south into West Virginia, this will
create a dry weekend as surface flow becomes anti-cyclonic and
lower humidity returns. Temperatures will be seasonal.

Temperatures were a blend of the consensus raw, bias-corrected
consensus mos, and superblend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Thunderstorms will become quite numerous 18-20Z region wide,
continuing through 02Z over SW PA/nrn WV before dissipating.
Storm motion is expected to be generally NE at 20 knots,
although some back building is possible. Predominately VFR Cu/CB
bases through the afternoon with light southwest winds, however
conditions favorable for isolated severe thunderstorms with
localized microbursts and hail aloft. Torrential rainfall will
yield IFR visibilities in thunderstorms.

Once thunderstorms dissipate this evening, unseasonably high
boundary layer moisture will couple with calm winds and clearing
skies to yield widespread visibility restrictions, particularly
in valleys and where afternoon/evening rainfall occurs. Model
guidance and ensemble means suggest IFR conditions could be
fairly widespread between 07 and 12Z, but confidence is only
about average given that fog prevalence in early July is quite
rare.

OUTLOOK... Restrictions will be possible each afternoon/evening
this week in showers and thunderstorms.

Bookbinder

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

98
Hazardous weather outlook, Jul 2, 9:19 AM EDT, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
919 AM EDT Mon Jul 2 2018

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-509-031330-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-
919 AM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Today and Tonight.

Scattered to numerous storms are forecast this afternoon and evening.
Heavy rain could lead to flash flooding. In addition, storms could
contain damaging winds, which may lead to down trees in the
strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The heat index will approach 100F again during the afternoon hours
Tuesday through Thursday. A heat advisory may be needed during some
of those periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-PAZ074-076-WVZ510>514-031330-
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
919 AM EDT Mon Jul 2 2018

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania and northern West Virginia.

.DAY ONE...Today and Tonight.

Scattered to numerous storms are forecast this afternoon and evening.
Heavy rain could lead to flash flooding. In addition, storms could
contain damaging winds, which may lead to down trees in the
strongest storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

98

In the hours before

Special weather statement, Jul 2, 3:32 PM EDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
332 PM EDT MON JUL 2 2018

OHZ039-022000-
Tuscarawas-
332 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT CENTRAL TUSCARAWAS COUNTY...

At 332 PM EDT, a strong thunderstorm was located near New
Philadelphia, moving northeast at 15 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
New Philadelphia...               Dover...
Uhrichsville...                   Dennison...
Tuscarawas...                     Midvale...
Barnhill...                       Roswell...
Stone Creek...

This includes  Interstate 77 in Ohio between mile markers 74 and 84.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4035 8151 4045 8159 4057 8148 4055 8135
      4042 8128
TIME...MOT...LOC 1932Z 226DEG 12KT 4043 8150

Kramar
Local storm report, Jul 2, 4:35 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
435 PM EDT MON JUL 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     1 ENE MCCOMAS BEACH     39.51N  79.36W
07/02/2018                   GARRETT            MD   911 CALL CENTER

            TREES DOWN ALONG LAKESHORE DR; UNCLEAR IF PRODUCED BY
            SEVERE WIND.

&&

EVENT NUMBER PBZ1803178

MF
Special weather statement, Jul 2, 4:51 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
451 PM EDT MON JUL 2 2018

PAZ021-073-022115-
Westmoreland-Allegheny-
451 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES...

At 451 PM EDT, a strong thunderstorm was located over White Oak, or
near McKeesport, moving northeast at 10 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Monroeville...                    McKeesport...
Murrysville...                    North Versailles...
White Oak...                      Clairton...
Turtle Creek...                   Irwin...
Pitcairn...                       Manor...
Trafford...                       Liberty...

This includes  Pennsylvania Turnpike between mile markers 58 and 68.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4023 7975 4029 7988 4043 7980 4043 7969
      4035 7961
TIME...MOT...LOC 2051Z 218DEG 10KT 4031 7979

Kramar
Special weather statement, Jul 2, 4:53 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
453 PM EDT MON JUL 2 2018

PAZ013-014-020-022130-
Butler-Lawrence-Beaver-
453 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHERN BEAVER...SOUTHERN LAWRENCE AND SOUTHWESTERN BUTLER
COUNTIES...

At 453 PM EDT, a strong thunderstorm was located near Ellwood City,
or near Beaver Falls, moving east at 15 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Cranberry...                      Beaver Falls...
Monaca...                         Economy...
Ellwood City...                   New Brighton...
Beaver...                         Zelienople...
Rochester...                      Patterson Township...
Big Beaver...                     Freedom...

This includes the following highways...

  Pennsylvania Turnpike between mile markers 3 and 25.
  Interstate 79 in Pennsylvania between mile markers 56 and 58, and
  between mile markers 64 and 68.
  Interstate 376 in Pennsylvania between mile markers 31 and 35.

LAT...LON 4067 8014 4067 8015 4066 8015 4074 8050
      4092 8047 4093 8010
TIME...MOT...LOC 2053Z 277DEG 13KT 4083 8040

Kramar
Special weather statement, Jul 2, 5:06 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
506 PM EDT MON JUL 2 2018

PAZ074-022130-
Westmoreland Ridges-
506 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHEASTERN WESTMORELAND COUNTY...

At 506 PM EDT, a strong thunderstorm was located near Ligonier, or 12
miles southeast of Latrobe, moving north at 10 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Laurel Mountain...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4017 7916 4018 7922 4032 7920 4033 7914
      4031 7905
TIME...MOT...LOC 2106Z 193DEG 8KT 4021 7918

Kramar
Special weather statement, Jul 2, 5:58 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
558 PM EDT MON JUL 2 2018

PAZ020-021-022230-
Beaver-Allegheny-
558 PM EDT MON JUL 2 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHWESTERN BEAVER AND WEST CENTRAL ALLEGHENY COUNTIES...

At 558 PM EDT, a strong thunderstorm was located near Imperial, or 7
miles west of Moon Township, moving east at 25 mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Moon Township...                  Coraopolis...
Sewickley...                      Leetsdale...
Edgeworth...                      Sewickley Heights...
Glen Osborne...                   South Heights...
Glenfield...                      Haysville...
Pittsburgh International Airpor...
Hanover Township...

This includes  Interstate 376 in Pennsylvania between mile markers 46
and 54.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4048 8041 4056 8044 4059 8030 4054 8014
      4048 8016
TIME...MOT...LOC 2158Z 255DEG 20KT 4051 8036

Kramar

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:49 PM EDTSevere Thunderstorm WarningPBZIndiana26 min
Jul 2, 4:51 PM EDTSpecial Weather StatementPBZWestmoreland24 min
Jul 2, 4:53 PM EDTSpecial Weather StatementPBZBeaver37 min
Jul 2, 5:01 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence44 min
Jul 2, 5:06 PM EDTSpecial Weather StatementPBZWestmoreland24 min
Jul 2, 5:11 PM EDTSevere Thunderstorm WarningPBZWestmoreland37 min
Jul 2, 5:16 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence29 min
Jul 2, 5:41 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler49 min
Jul 2, 5:58 PM EDTSpecial Weather StatementPBZBeaver32 min
Jul 2, 6:06 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango24 min
Jul 2, 6:12 PM EDTFlash Flood WarningPBZForest, Venango2 hr
Jul 2, 6:30 PM EDTSpecial Weather StatementPBZWestmoreland30 min
Jul 2, 6:33 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland19 min
Jul 2, 6:40 PM EDTFlash Flood WarningPBZClarion, Forest, Venango2 hr
Jul 2, 6:47 PM EDTFlash Flood WarningPBZAllegheny, Armstrong, Butler, Westmoreland118 min
Jul 2, 6:51 PM EDTFlash Flood WarningPBZAllegheny, Washington114 min
Jul 2, 7:08 PM EDTSpecial Weather StatementPBZAllegheny37 min
Jul 2, 7:09 PM EDTFlash Flood WarningPBZClarion2 hr
Jul 2, 7:10 PM EDTSpecial Weather StatementPBZAllegheny35 min

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.